Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 27, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Sep 14, 2013, 7:31 PM CDT for Cheyenne County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2013, 7:31 PM CDT (00:31 UTC)
- Expired
- Sep 14, 2013, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
844 WGUS53 KGLD 150031 FFWGLD KSC023-150330- /O.NEW.KGLD.FF.W.0027.130915T0031Z-130915T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 731 PM CDT SAT SEP 14 2013 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL CHEYENNE COUNTY IN NORTHWEST KANSAS... * UNTIL 1030 PM CDT * AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES THAT UP TO FOUR INCHES OF RAIN HAS FALLEN. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. && LAT...LON 3983 10188 3975 10182 3964 10204 3976 10205 $$ THEDE
1 follow-up statement
278 WGUS73 KGLD 150321 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 921 PM MDT SAT SEP 14 2013 KSC023-150336- /O.EXP.KGLD.FF.W.0027.000000T0000Z-130915T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEYENNE KS- 1021 PM CDT SAT SEP 14 2013 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL CHEYENNE COUNTY WILL BE ALLOWED TO EXPIRE AT 930 PM MDT/1030 PM CDT/... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3983 10188 3975 10182 3964 10204 3976 10205 $$ THEDE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:53 PM CDT, 38 minutes earlier.
Area forecast discussion, Sep 14, 6:53 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 553 PM MDT SAT SEP 14 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 250 PM MDT SAT SEP 14 2013 A SURFACE LEE TROUGH IS DEEPENING AND MOVING EASTWARD ACROSS THE FORECAST AREA THIS AFTERNOON IN RESPONSE TO A COUPLE OF WEAK SHORT WAVES ROTATING AROUND THE MAIN UPPER LOW THAT IS VERY SLOW TO LIFT OUT OF THE INTERMOUNTAIN REGION. THIS SURFACE TROUGH IS IN ADVANCE OF A COLD FRONT THAT PUSHES SOUTHWARD INTO THE REGION ON SUNDAY. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE SURFACE TROUGH THIS LATE THIS AFTERNOON AND EVENING ALONG WITH WITH A FEW STORMS DEVELOPING OVER THE FRONT RANGE MOVING EAST OVER THE PLAINS THAT ARE EXPECTED TO DIMINISH THIS EVENING. SCATTERED STORMS WILL DEVELOP AGAIN SUNDAY AFTERNOON MAINLY IN THE VICINITY OF THE FRONT AS IT PUSHES SOUTH ACROSS THE FORECAST AREA. LIGHT TO MODERATE RAINFALL IS EXPECTED WITH THESE STORMS...WHICH COULD PRODUCE LOCALIZED AREAS OF FLOWING WATER IN STREAM BEDS THAT ARE EITHER NORMALLY DRY OR STILL HAVE SOME WATER IN THEM REMAINING FROM THE RECENT HEAVY RAINFALLS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 250 PM MDT SAT SEP 14 2013 SUNDAY NIGHT THROUGH MONDAY NIGHT NUMEROUS UPPER LEVEL SHORT WAVE TROUGHS WILL MOVE OVER THE AREA. THE ENVIRONMENT WILL HAVE SOME CONVECTIVE INSTABILITY AND THE PLUME OF SUBTROPICAL MOISTURE WILL PERSIST OVER THE AREA UNTIL MONDAY NIGHT. THE STRONGEST UPPER LEVEL TROUGH WITH THE BEST INSTABILITY WILL MOVE OVER THE AREA SUNDAY NIGHT. DIFFICULT TO BE TOO EXCITED ABOUT PRECIP. CHANCES GIVEN THE LIFT ASSOCIATED WITH THE TROUGH IS ON THE WEAKER SIDE. HOWEVER THE LAST FEW DAYS HAVE HAD GOOD STORM DEVELOPMENT WITH RATHER BENIGN LOOKING SHORT WAVE TROUGHS. MONDAY THE CONVECTIVE INSTABILITY DIMINISHES SOME AND THE SHORT WAVE TROUGHS LOOK WEAKER...SO WILL HAVE LOWER PRECIP. CHANCES AS A RESULT...WITH CHANCES ENDING FROM WEST TO EAST AS DRIER AIR MOVES IN MONDAY EVENING. MEANWHILE THE COLD FRONT FROM SUNDAY WILL MOVE IN FROM THE WEST AS A WARM FRONT AND STALL OVER THE AREA MONDAY NIGHT. SLOW STORM MOTIONS WILL LEAD TO A THREAT FOR HEAVY RAINFALL. TUESDAY THROUGH SATURDAY THE NEXT BEST CHANCE FOR RAINFALL WILL BE WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA WHILE AN UPPER LEVEL LOW MOVES ACROSS THE NORTHERN PLAINS. WITH THE TRI- STATE AREA BEING ON THE FAR SOUTHERN SIDE OF THE LOW...PRECIP. CHANCES WILL BE CONFINED TO THE FRONTAL PASSAGE. BEHIND THE UPPER LEVEL LOW A RIDGE WILL BUILD OVER THE AREA FOR THE WEEKEND. TEMPERATURES FOR THE PERIOD WILL START OUT ABOVE NORMAL AS A WARM FRONT MOVES THROUGH THE AREA FROM THE WEST TUESDAY. NEAR NORMAL TEMPERATURES RETURN BEHIND THE COLD FRONT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 545 PM MDT SAT SEP 14 2013 UNTIL LATE IN THE PERIOD...VFR CONDITIONS ARE EXPECTED AT BOTH SITES. AT THIS TIME...A COUPLE OF SURFACE BOUNDARIES AND A SHORTWAVE TROUGH ARE CAUSING THUNDERSTORMS TO DEVELOP TO THE WEST OF BOTH SITES. EXPECTED STORM MOTION WOULD FAVOR STORMS TO CONTINUE TO STAY TO THE WEST OF BOTH SITES BUT CANNOT TOTALLY RULE OUT STORM GETTING CLOSE. SO PLAN ON ONLY KEEPING VCTS AT BOTH SITES THROUGH THE EVENING HOURS. HOWEVER...IT IS POSSIBLE FOR THUNDERSTORMS TO CONTINUE THROUGH MOST OF THE NIGHT DUE TO A SURFACE TROUGH AND THEN A COLD FRONT THAT COMES THROUGH LATER TONIGHT. IN THE 10Z TO 13Z TIME FRAME...EXPECT A COLD FRONT TO COME THROUGH. MODELS INDICATE THAT STRATUS IN THE MVFR CATEGORY WILL DEVELOP RATHER QUICKLY BEHIND THE FRONT. THIS STRATUS LOOKS TO REMAIN MOST IF NOT THE ENTIRE DAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...JTL AVIATION...BULLER
Hazardous weather outlook, Sep 14, 12:37 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1137 AM MDT SAT SEP 14 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1137 AM MDT SAT SEP 14 2013 /1237 PM CDT SAT SEP 14 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SOME WATER MAY BE FLOWING IN NORMALLY DRY CREEK BEDS ACROSS THE AREA FOLLOWING SEVERAL DAYS WORTH OF HEAVY RAINS...BUT NO SIGNIFICANT FLOODING IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 14, 6:27 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM CDT SAT SEP 14 2013
KSZ001-150000-
CHEYENNE-
627 PM CDT SAT SEP 14 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF HALE...MOVING NORTH AT 5
MPH.
PENNY TO NICKEL SIZE HAIL AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED
WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3981 10179 3969 10187 3966 10205 3968 10205
3983 10205
TIME...MOT...LOC 2327Z 199DEG 5KT 3970 10199
THEDELocal storm report, Sep 14, 6:38 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT SAT SEP 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 23 SW GOODLAND 39.11N 102.01W
09/14/2013 E1.00 INCH WALLACE KS PUBLIC
MEASURED 0.51 INCHES OF RAINFALL AS WELL
&&
JJMNearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.